Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Denver/Boulder, CO

July 2, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2004, 1:10 PM MDT for Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2004, 1:10 PM MDT (19:10 UTC)
Expired
Jul 2, 2004, 2:00 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 29 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 338 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
338 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 021910
SVRBOU
COC123-022000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
110 PM MDT FRI JUL 2 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 200 PM MDT

* AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF ROCKPORT...OR ABOUT 14 MILES
  SOUTH OF CHEYENNE...MOVING EAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CARR...
HEREFORD...NATURAL FORT REST AREA AND ROCKPORT.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10495 4081 10493 4076 10428 4100 10427

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:30 AM MDT, 10 hours 40 minutes earlier.

Area forecast discussion, Jul 2, 2:30 AM MDT, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 AM MDT FRI JUL 2 2004

.SHORT TERM...LOW LEVEL MOISTURE REMAINS ON THE PLAINS AS UPPER
RIDGE GRADUALLY SHIFTS EAST. WITH FLAT WIND FIELDS THIS MOISTURE IS
NOT GOING ANYWHERE. ETA SOUNDINGS SHOW DEWPOINTS MIXING DOWN INTO
THE 40S THIS AFTERNOON WHICH MAY BE OVERDONE CONSIDERING DIURNAL
SURFACE WINDS AND THE FACT THAT THE MODEL SEEMS A BIT TOO DRY TO
START WITH. MUCH DRIER AIR ALOFT WILL BE MOVING OVER THE MOUNTAINS
SO THE FORECAST DRYING THERE LOOKS OK. THERE IS AN AREA OF WEAK LIFT
THAT WILL LIFT ACROSS NORTHWESTERN COLORADO AND COULD BRUSH THE
WESTERN AND NORTHERN PARTS OF OUR AREA IN THE AFTERNOON AND EVENING.
SUNSHINE WILL ALLOW THE LOW LEVELS TO CATCH UP WITH THE WARMING
ALOFT...SO WE SHOULD GET LATE DAY STORMS WHERE THE MOISTURE REMAINS.
BEST BET IS FROM THE CHEYENNE RIDGE DRIFTING SOUTHEAST. FORECAST
SOUNDINGS HAVE CAPES RANGING FROM AROUND 500 J/KG ALONG THE FRONT
RANGE TO 1500 IN THE NE CORNER. NOT A LOT OF SHEAR OR SURFACE
CONVERGENCE FOR ORGANIZATION...BUT PULSES COULD BE STRONG ENOUGH FOR
MARGINAL HAIL. FORECAST TEMPERATURES TODAY LOOK GOOD...DROPPED LOWS
A BIT TONIGHT ESPECIALLY IN THE MOUNTAINS WITH DRIER AIR.

.LONG TERM DISCUSSION...GRIDS SHOW A FLATTENING UPPER RIDGE OVER US
ON SATURDAY WITH A SERIES OF WEAK UPPER TROUGHS TO MOVE ACROSS
SATURDAY EVENING THROUGH SUNDAY.  THE UPPER FLOW IS PROGGED
SOUTH-SOUTHWESTERLY SATURDAY AND SATURDAY NIGHT...THEN MORE WESTERLY
BY LATE SUNDAY.  THE DIV-Q GRIDS SHOW WEAK SUBSIDENT SYNOPTIC SCALE
FORCING ON SATURDAY...THEN WEAK ASCENT IS PROGGED SATURDAY NIGHT AN
SUNDAY.  THE LOW LEVEL PRESSURE AND WIND FIELDS SHOW AN EASTERLY
COMPONENT TO THE BOUNDARY LAYER WINDS FOR MUCH OF THE PERIOD.  THEY
SHOW A BIT OF COOLER SURGE OF AIR COME INTO THE CWA LATE SATURDAY.
DEW POINT AND THETA-E FIELDS SHOW THE HIGHER BOUNDARY LAYER MOISTURE
SLOSHING BACK AND FORTH ACROSS THE PLAINS OF THE FORECAST AREA ALL
THREE PERIODS.  CROSS SECTIONS SHOW PLENTY OF MID TO UPPER LEVEL
MOISTURE FOR THE FORECAST AREA THROUGH SUNDAY.   THEY ALSO SHOW GOOD
POTENTIAL INSTABILITY THROUGH THE PERIODS....WITH FAIRLY STEEP LAPSE
RATES. FORECAST SOUNDINGS AND GRIDS SHOW SOME CAPE OVER ALL THE
PLAINS AND FOOTHILLS BOTH LATE DAY SATURDAY AND SUNDAY...THE BEST
NEAR THE FAR NORTHEAST CORNER ON SUNDAY.   THE QPF GRIDS SHOW MORE
MOISTURE FOR LATE DAY SUNDAY COMPARED TO SATURDAY...BUT NEITHER DAY
SHOWS EXCEPTIONAL RAINFALL AMOUNTS.  CURRENT GRIDS HAVE POPS IN BOTH
LATE DAY PERIODS...SATURDAY AND SUNDAY.  THE POPS ARE A BIT HIGHER
ON SUNDAY...WHICH SEEMS OK WITH A BIT MORE FORCING PROGGED.  THEN
THERE IS THE UNCERTAINTY OF THE LOW LEVEL MOISTURE OR NOT.  WILL
KEEP THINGS AS IS.  FOR TEMPERATURES...GRIDS SHOW FRIDAY THE WARMEST
DAY...THEN SATURDAY LOOKS RIGHT AT TO MAYBE 1 C COOLER.  SUNDAYS
THICKNESS GRIDS SHOW READINGS 1.5 TO 2.5 C COOLER THEN SATURDAYS.
IN THE EXTENDED PERIOD...THE GRIDS LOOK ON TRACK...NO REVISIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/KOOPMEINERS
Hazardous weather outlook, Jul 2, 11:32 AM MDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1132 AM MDT FRI JUL 02 2004

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1132 AM MDT FRI JUL 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARMER AND DRIER AIR WILL MOVE OVER NORTHERN COLORADO TODAY...BUT
THERE IS STILL ENOUGH MOISTURE FOR ISOLATED THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS. ONE OR TWO OF THE THUNDERSTORMS ON
THE PLAINS MAY BECOME SEVERE WITH HAIL UP TO AN INCH IN DIAMETER THE
MAIN THREAT. THUNDERSTORMS ARE EXPECTED TO DISSIPATE AROUND SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM COVERAGE WILL INCREASE AGAIN SUNDAY AND MONDAY WITH
COOLER TEMPERATURES EXPECTED MONDAY AND TUESDAY. DRIER AND WARMER
AGAIN FOR WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:18 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld57 min
Jul 2, 3:28 PM MDTSevere Thunderstorm WarningBOULincoln62 min
Jul 2, 3:31 PM MDTSevere Thunderstorm WarningBOUWeld29 min
Jul 2, 3:52 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert53 min
Jul 2, 4:00 PM MDTSevere Thunderstorm WarningBOUMorgan45 min
Jul 2, 5:04 PM MDTSevere Thunderstorm WarningBOULincoln, Washington56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.